Florida, 2022

Damaging Winds and Heavy Rain in Florida, June 19, 2022

June 19, 2022 · NWS JAX · 5 events in 2 counties and zones

A slow-moving cold front pushed into NE FL, just beyond the GA/FL line, and nearly stalled in the afternoon. Scattered showers and storms developed south of the boundary in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A slow-moving cold front pushed into NE FL, just beyond the GA/FL line, and nearly stalled in the afternoon. Scattered showers and storms developed south of the boundary in the early afternoon. Dry air and steep lapse rates aloft fueled a few strong to severe storms which produced downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 12:55 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 19, 12:55 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
155 AM EDT Sun Jun 19 2022

.AVIATION...
[Through 06Z Monday]

Some potential for early morning patchy fog reported at VQQ,
otherwise predominantly VFR conditions for sites into the
afternoon. Overnight convection will have pushed south by morning
with afternoon storms forming ahead of the advancing frontal
boundary out of the north, with GNV being the most impacted site.
Winds will build in the afternoon with speeds reaching upwards of
15 knots with gusts of up to 25 knots out of the NE-E.

&&

.PREV DISCUSSION [942 PM EDT]...

.NEAR TERM [through Sunday]...

An unstable air mass prevails across northeast and north central
FL in the wake of the departing MCS, and short-term, high
resolution guidance indicates that at least scattered convection
will develop through the mid-evening hours for locations along and
south of the I-10 corridor. Deepening north-northeasterly steering
flow should push storms that develop towards north central FL and
southern portions of the Suwannee Valley by midnight as the
aforementioned "backdoor" cold front pushes across southeast GA
and the northern Suwannee Valley before sunrise. A few strong
thunderstorms may be possible for locations south of I-10 this
evening, with gusty winds of 40-55 mph, frequent lightning strikes
and small hail being the primary threats. Lows tonight will range
from the lower 70s inland to the mid and upper 70s at coastal
locations.

The "backdoor" cold front will continue to push slowly southward
on Sunday, with an unseasonably dry air mass filtering into
southeast GA early in the day and scattered showers and
thunderstorms remaining possible for locations south of Interstate
10 through early afternoon, with activity then pressing
southwestward towards north central FL and southern portions of
the Suwannee Valley by the late afternoon and early evening hours.
Strong to isolated severe thunderstorms will be possible in these
locations later in the afternoon, with downburst winds of 40-60
mph, frequent lightning strikes, and small hail being the primary
threats.

Our local pressure gradient will tighten on Sunday morning as
strong high pressure currently building over the Great Lakes
region today presses into the Ohio Valley and wedges down the
southeastern seaboard by the afternoon hours. East-northeasterly
winds will become breezy before noon at coastal locations in
southeast GA, with breezy conditions then spreading down the
northeast FL coast during the early afternoon and then expanding
inland by the mid to late afternoon hours. These onshore winds
will keep coastal highs in the mid to upper 80s, with low to mid
90s across inland southeast GA and along the I-75 corridor.
Dewpoints will again crash to around 60 degrees by late afternoon
for locations north of Waycross, with dewpoints slowly falling
towards 70s elsewhere inland during the afternoon hours, keeping
max heat index values well below advisory criteria.

.SHORT TERM [Sunday Night through Tuesday Night]...

An unseasonably dry air mass will overspread a good portion of our
region on Sunday night and Monday as the "backdoor" frontal
boundary stalls near the I-4 corridor and high pressure slowly
builds southward from the Ohio Valley into the southeastern
states. Breezy onshore winds will prevail on Sunday night and
Monday, followed by diminishing onshore winds on Tuesday as our
local pressure gradient loosens. This convergent onshore wind may
have just enough low level moisture to squeeze out a few coastal
showers on Sunday night and Monday morning, mainly for locations
south of St. Augustine. Otherwise, dry weather will prevail. Highs
on Monday will range from the mid 80s at area beaches to the lower
90s inland. Lows on Sunday night will fall to the mid and upper
60s for inland locations along and north of the I-10 corridor,
with lower 70s elsewhere, except mid to upper 70s at coastal
locations, where onshore winds will remain breezy. Radiational
cooling is expected on Monday night at inland locations, where
lows will fall to the mid to upper 60s, ranging to the mid 70s at
coastal locations, where a lighter onshore breeze will persist.

Upper ridging currently centered over the Upper Midwest will
gradually push southeastward early in the upcoming week as a
trough progresses across the northern Rockies and enters the
Dakotas. Rising heights aloft and a dry air mass will result in
warming temperatures by Tuesday afternoon, with highs climbing to
the mid 90s across inland southeast GA, with lower 90s for most
of inland northeast and north central FL. The afternoon sea breeze
will keep coastal highs in the mid to upper 80s. Radiational
cooling on Tuesday night will again result in lows falling to the
mid 60s at most inland locations, ranging to around 70 at coastal
locations.

.LONG TERM [Wednesday through Friday Night]...

Ridging aloft will gradually retrograde westward towards the
southern Plains region, but this feature will expand its influence
eastward, leaving our region in a dry north-northeasterly flow
aloft on Wednesday and Thursday. Highs will approach or perhaps
exceed 100 degrees throughout inland portions of southeast GA,
with mid to upper 90s elsewhere inland and low to mid 90s at area
beaches. Dewpoints will remain well below seasonal averages on
Wednesday, keeping max heat index values around or below 105
degrees. Heat index values will then begin to approach local Heat
Advisory criteria (108 degrees) by Thursday afternoon as low level
moisture begins to gradually increase, which could also result in
isolated thunderstorm development along colliding sea breeze
boundaries during the late afternoon and evening hours for
locations west of the I-95 corridor in northeast and north central
FL.

Ridging aloft will then push back eastward late in the week, with
low level troughing setting up over the Deep South. Temperatures
will remain hot, generally in the mid to upper 90s inland on
Friday, with more active sea breezes developing at least widely
scattered convection during the mid to late afternoon hours, which
will keep coastal highs in the lower 90s. Heat index values may
again approach advisory criteria by Friday afternoon. Lows through
the period will generally fall to the low and mid 70s.

.MARINE...

No significant changes made this evening. A cold front will push
south through the waters Sunday and bring a surge of northeast
winds with gusts 20-25 knots and build seas to 4-6 feet through
Sunday. Small crafts will need to exercise caution through Sunday
as breezy onshore flow continues with high pressure building in
from the north.

Rip Currents: Increasing onshore flow and surf will lead to a High
Risk at NE FL beaches whereas the risk will be Moderate to High
along SE GA beaches on Sunday.

.FIRE WEATHER...

Surface and transport winds will shift to east-northeasterly
early on Sunday morning, with breezy conditions developing at
coastal locations during the mid to late morning hours and then
spreading inland during the afternoon. These breezy conditions
will result in good dispersion values nearly area-wide. A few
strong thunderstorms will be possible by late Sunday afternoon
across north central Florida and southern portions of the Suwannee
Valley. Breezy easterly transport winds will prevail on Monday,
with breezy surface winds persisting at coastal locations and then
spreading inland across northeast and north central Florida
during the afternoon, resulting in another day of good dispersion
values. Minimum humidity values may fall to just above critical
thresholds on Monday afternoon for inland portions of southeast
GA.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  93  65  94  64  98 /  10   0   0   0   0
SSI  89  76  88  74  91 /   0   0   0   0   0
JAX  90  74  89  71  92 /  20   0   0   0   0
SGJ  90  75  88  72  88 /  20  10  10   0   0
GNV  94  70  93  67  94 /  40  20  10   0   0
OCF  94  72  92  69  93 /  50  30  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 19, 12:18 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
118 AM EDT Sun Jun 19 2022

FLZ232-237-190600-
Western Clay FL-Western Putnam FL-
118 AM EDT Sun Jun 19 2022

...Strong thunderstorms will impact portions of north central Putnam
and central Clay Counties through 200 AM EDT...

At 118 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Middleburg to 6 miles northwest of
Bostwick. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middleburg, Bardin, George's Lake, Penney Farms and Carraway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2986 8202 2963 8172 2984 8166 3006 8191
TIME...MOT...LOC 0518Z 008DEG 9KT 2998 8189 2983 8172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, Jun 19, 12:54 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
154 AM EDT Sun Jun 19 2022

FLZ232-237-190645-
Western Clay FL-Western Putnam FL-
154 AM EDT Sun Jun 19 2022

...Strong thunderstorms will impact portions of northwestern Putnam
and southwestern Clay Counties through 245 AM EDT...

At 154 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of George's Lake to Bardin.
Movement was south at 10 mph.

HAZARD...Wind gusts near 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
George's Lake, Bardin, Lake Geneva, Florahome, Putnam Hall and
Carraway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2962 8170 2961 8171 2960 8171 2958 8172
      2976 8205 2977 8205 2992 8195 2989 8182
      2977 8167
TIME...MOT...LOC 0554Z 008DEG 7KT 2986 8191 2974 8171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, Jun 19, 1:42 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 AM EDT Sun Jun 19 2022

FLZ031-136-137-140-232-237-190730-
Eastern Alachua FL-Western Clay FL-Eastern Putnam FL-
Western Putnam FL-Bradford FL-Eastern Marion FL-
242 AM EDT Sun Jun 19 2022

...Strong thunderstorms will impact portions of southeastern
Bradford, east central Alachua, northeastern Marion, west central
Putnam and southwestern Clay Counties through 330 AM EDT...

At 242 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Melrose to Hollister. Movement was
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Interlachen, Melrose, Hawthorne, Melrose Landing, Hollister, Lake
Geneva, Orange Heights, Hog Valley, Johnson and Putnam Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2949 8192 2950 8192 2950 8191 2951 8192
      2951 8195 2965 8220 2981 8206 2960 8170
      2943 8182
TIME...MOT...LOC 0642Z 055DEG 8KT 2974 8204 2961 8184

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, Jun 19, 2:03 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 AM EDT Sun Jun 19 2022

FLZ140-237-240-190730-
Central Marion FL-Western Putnam FL-Eastern Marion FL-
303 AM EDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northeastern Marion
and southwestern Putnam Counties through 330 AM EDT...

At 303 AM EDT, Doppler radar was tracking a strong thunderstorm near
Interlachen, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Interlachen, Fort McCoy, Orange Springs and Hog Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2963 8193 2959 8175 2933 8179 2938 8206
TIME...MOT...LOC 0703Z 013DEG 10KT 2958 8187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, Jun 19, 2:30 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 AM EDT Sun Jun 19 2022

FLZ031-232-190800-
Western Clay FL-Bradford FL-
330 AM EDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of east central
Bradford and west central Clay Counties through 400 AM EDT...

At 330 AM EDT, Doppler radar was tracking a strong thunderstorm over
Starke, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Starke, Kingsley and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3001 8206 2997 8199 2994 8198 2982 8209
      2992 8221
TIME...MOT...LOC 0730Z 042DEG 5KT 2994 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, Jun 19, 2:43 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
343 AM EDT Sun Jun 19 2022

FLZ031-136-236-190830-
Eastern Alachua FL-Western Alachua FL-Bradford FL-
343 AM EDT Sun Jun 19 2022

...Strong thunderstorms will impact portions of southeastern Bradford
and central Alachua Counties through 430 AM EDT...

At 342 AM EDT, Doppler radar was tracking a line of strong
thunderstorms from near Sampson to near University Of Florida. These
storms will merge with storms moving in from the east across the
Gainesville area.

HAZARD...Winds in excess of 40 mph, half inch hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Gainesville, University Of Florida, Orange Heights, Sampson,
Gainesville Airport, Newnans Lake, Rochelle, Waldo, Hampton and Grove
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2982 8208 2956 8216 2954 8234 2967 8251
      2992 8221
TIME...MOT...LOC 0742Z 261DEG 16KT 2987 8219 2963 8240

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENYEDI

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 19, 2:50 AM EST
Where
Alachua County, 2.71 mi SW of Phifer
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.674, -82.404

Alachua county 911/dispatch reported a tree downed by strong wind gusts near the intersection of nw 58th boulevard and nw 23rd avenue. Time of damage based on radar data.

Thunderstorm Wind, Alachua

When
June 19, 3:40 AM EST
Where
Alachua County, 3.32 mi ESE of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.839, -82.346

Alachua county 911/dispatch reported a tree downed by strong wind gusts along county road 231 just to the south of the intersection with county road 235 to the east of La Crosse, FL. Time of damage based on radar data.

Thunderstorm Wind, Alachua

When
June 19, 3:45 AM EST
Where
Alachua County, 2.78 mi SSE of La Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.812, -82.386

Alachua county 911 call center reported a tree down on SR 121 near NW 169th place. Time was estimated from radar.

Heavy Rain, Bradford

When
June 19, 3:59 AM EST
Where
Bradford County, 0.91 mi NW of Brooker
Reported by
Public
Coordinates
29.890, -82.340

A public weather station just east of SW 180th avenue and west of state road 231, measured 3.38 inches of rainfall as of 5 am EDT. Rainfall began around 3 am EDT. A flood warning was in effect.

Thunderstorm Wind, Alachua

When
June 19, 2:45 PM EST
Where
Alachua County, 2.37 mi N of Evinston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.514, -82.231

Alachua county 911 call center reported a tree down on the 9300 block of SE CR 346. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032067, 1032068, 1032070, 1032069, 1032071.